Pennsylvania, 2023Strong Wind in Pennsylvania, February 21, 2023
February 21, 2023 · NWS PBZ · 5 events in 5 counties and zones
The combination of diurnal heating, strong subsidence, and a strong vertical wind profile with a crossing trough created strong wind gusts across the region on the afternoon of February 21st.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of diurnal heating, strong subsidence, and a strong vertical wind profile with a crossing trough created strong wind gusts across the region on the afternoon of February 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 21, 12:52 PM EST, 8 minutes earlier.
Area forecast discussion, Feb 21, 12:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1252 PM EST Tue Feb 21 2023
.SYNOPSIS...
Periods of rain and windy conditions are expected through the
week with passing areas of low pressure, with the bulk of the
rain falling Wednesday. Strong warming starting Wednesday
afternoon will create high probabilities for record high
temperature Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A broken line of showers will shift east of the region ahead of
a passing cold front and upper shortwave trough, as dry
advection and subsidence foster dry conditions. Gusty to strong
wind is expected through the early evening given steep lapse
rates and rapid pressure rises post frontal passage. Gusts out
of the west will reach 30 to 40 mph for most areas with up to
50 mph possible in the higher terrain of the Laurel Highlands
into WV. A Wind Advisory remains in effect for these terrain
locations through 7pm.
Sfc decoupling and easing of pressure gradients is expected to
diminish gusty conditions tonight. Brief clearing plus weak cold
advection will be somewhat offset by increasing cloud cover amid
moist advection ahead of the next low pressure system. Resultant
low temperature will be around 5 degrees above seasonal
averages.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
One of two expected low pressure systems will track from the
Central Plains northeast toward the western Great Lakes
Wednesday under a broad trough. An exiting shortwave associated
with this sfc low will promote lifting of a warm front Wednesday
morning, with each aiding in promoting precipitation production
ahead of the sfc boundary. Strong warm advection associated with
this feature and later morning timing should result in
precipitation type being all rain. However, a very brief period
of mix precipitation (most likely in the form of freezing rain)
can't be ruled out until the warm air heats sfc temperature
above freezing. Impacts are likely minimal given short duration
of an potential wintry mix, lack of prior cold air mass (warm
road temps), and lack of feature to reinforce sfc cold air.
Temperature is expected to continue to rise or hold steady
Wednesday night as the region sits within the warm sector of the
low. The weather system will undergo a change in forcing as a
second sfc low and upper shortwave lift northeast overnight in
a similar path to the first low. This may promote a brief period
of showers may develop overnight into Thursday with a weak sfc
trough passage and vort advection.
Otherwise, the focus will turn to a dry, warm, and gusty wind
day Thursday. As the low remains to the northwest, the Upper
Ohio River Valley will experience a tightening sfc gradient and
deep mixing fostered by strong sfc warm advection. Given low
level jet strength, gusts approaching or exceeding Wind Advisory
criteria will be possible, with high confidence of exceedance
in the higher terrain. This mixing and warm advection will also
combine with enough sunshine to create likely high record
temperature across the region. See climate section below for
details on current forecasts compared to climate site records.
The mostly precipitation free cold front will cross the region
Thursday night as the second low and shortwave trough move from
the western Great Lakes to the northeast U.S. Expect rapidly
falling temperature and continuation of westerly gusty winds.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure will build in from the west Friday underneath
quasi-zonal flow aloft. Remnant sfc pressure gradient will
continue gusty winds, though to lesser speeds than Thursday.
Cold advection will drop area temperature below seasonal
averages on Friday.
Ensembles suggest potential for weak shortwaves to cross the
region within the zonal flow that could promote periods of light
precipitation. Some temperature moderation should raise
temperature back to near if slightly above normal heading into
the next week.
There appears to be high confidence in another Colorado-low
track early next week, lifting towards the Great Lakes. The
Upper Ohio River Valley will likely be within the southeast
sector of the low, meaning rain and above normal temperature
until the cold front passes.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Predominant VFR today. Wind gusts from the SW will veer to the
West this afternoon, gusting to 30 mph.
Wind will subside when the sun sets. Rain and MVFR will move in
by mid-morning on Wednesday.
.OUTLOOK...
Widespread restrictions are likely again on Wednesday with
steady rain and low clouds associated with the passage of a warm
front. Elevated wind gusts are expected Thursday.
&&
.CLIMATE...
Record or near record high temperatures are expected Thursday.
Below are the records for Feb 23rd, and the forecast highs.
Station...Record/Year...Forecast High
PIT 70/1922 72
ZZV 71/2017 73
MGW 76/1922 72
DUJ 63/2017 66
HLG 69/2017 72
PHD 69/2017 71
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EST this evening for PAZ074-076.
OH...None.
WV...Wind Advisory until 7 PM EST this evening for WVZ510>514.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...50
AVIATION...89
CLIMATE...
Hazardous weather outlook, Feb 21, 3:32 AM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
332 AM EST Tue Feb 21 2023
PAZ074-076-WVZ510>514-220845-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
332 AM EST Tue Feb 21 2023
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts from 40 to 50 mph are possible again Thursday. A Wind
Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-220845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
332 AM EST Tue Feb 21 2023
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Wind gusts from 35 to 45 mph are expected this afternoon. Brief,
locally higher gusts are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts from 40 to 50 mph are possible Thursday. A Wind Advisory
may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WM
Strong Wind, Allegheny
- When
- February 21, 1:00 PM EST to 3:00 PM EST
- Where
- Allegheny forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
Strong wind gusts, between 50 and 55mph, were measured at the Allegheny County Airport and Pittsburgh International Airport the afternoon of February 21st.
Strong Wind, Beaver
- When
- February 21, 1:00 PM EST to 2:00 PM EST
- Where
- Beaver forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.682, -80.349 (the zone’s center; the record gives no point)
A 47mph wind gust was measured at Beaver Falls Airport on the afternoon of February 21st.
Strong Wind, Butler
- When
- February 21, 1:00 PM EST to 2:00 PM EST
- Where
- Butler forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
A 49mph wind gust was measured at the Butler County Airport on the afternoon of February 21st.
Strong Wind, Jefferson
- When
- February 21, 1:00 PM EST to 2:00 PM EST
- Where
- Jefferson forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
A strong wind gust of 46mph was measured at the DuBois Airport on the afternoon of February 21st.
Strong Wind, Washington
- When
- February 21, 1:00 PM EST to 2:00 PM EST
- Where
- Washington forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.189, -80.248 (the zone’s center; the record gives no point)
A strong wind gust of 47mph was measured at the Washington County Airport on the afternoon of February 21st.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, February 21 to 23, 2023$20 million · 11 events
- Blizzard and Winter Storm in South Dakota, February 21 to 23, 20233 injured · $500,000 · 24 events
- Heavy Snow in Washington, February 21 to 23, 20231 injured · $2.0 million · 5 events
- Heavy Snow and High Wind in Arizona, February 21 to 22, 202315 injured · 57 kt wind · 2 events
- Tornado and Hail in New Jersey, February 21 to 22, 2023EF2 · 13 events
- High Wind and Strong Wind in California, February 21 to 22, 2023$135,000 · 69 kt wind · 5 events
- High Wind in Nevada, February 21 to 22, 2023$125,000 · 71 kt wind · 3 events
- High Wind in California, February 21 to 22, 2023$76,000 · 61 kt wind · 4 events
- Winter Storm in Minnesota, February 21 to 23, 202342 events
- Winter Storm and Heavy Snow in California, February 21 to 24, 202339 events
- Damaging Winds in Pennsylvania, February 21, 2023$37,000 · 60 kt wind · 10 events
- High Wind and Strong Wind in California, February 21 to 23, 2023$7,000 · 83 kt wind · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082070, 1082071, 1082072, 1082073, 1082075.